Florida, 2020

Damaging Wind and Lightning Strike in Florida, July 26 to 27, 2020

July 26 to 27, 2020 · NWS JAX · 3 events in 1 county or zone

Dominant west coast sea breeze converged with east coast sea breeze near the St. Johns River basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Dominant west coast sea breeze converged with east coast sea breeze near the St. Johns River basin. A moist airmass with PWAT near 2 inches and high low level instability produced a few strong to pulse severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 26, 1:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 26, 1:35 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
235 PM EDT Sun Jul 26 2020

.NEAR TERM [Through Tonight]...

Scattered pulse storms will continue interior areas
through this evening..with greatest coverage expected in
interior NE FL by late afternoon. Otherwise partly cloudy
skies with low temperatures in the lower-mid 70s.

.SHORT TERM [Monday Through Tuesday Night]...

Water Vapor imagery shows that within a broad upper
ridge over the southeastern U.S., there is a weak
upper low spinning just E of ne FL coast. Latest guidance
suggests this system will approach the coast later Tonight,
then shift northward Monday/Tuesday. It is likely to spread
higher Total column Precip Water westward over forecast area,
supporting greater precipitation coverage during the first
few days of workweek. Meanwhile we will see a shift from
onshore surface flow, that we have seen for days, to more of a
southwesterly flow. This is likely to change precip timing from
early east/late west of past few days to early west/late east.
Little change in temperatures expected during this period with
highs in lower 90s and lows in the lower-mid 70s.

.LONG TERM [Wednesday Through Sunday]...

High pressure dominates aloft during this period, with weak
shortwaves moving eastward well N of our forecast area. This
should lead to a hot, humid period with scattered afternoon/
evening showers/t-storms each day. High temperatures will
increase to the mid-upper 90s in the Fri-Sun period, with
lows in the mid-upper 70s.

&&

.AVIATION...
[Through 18Z Monday]

A low chance of MVFR cigs for KGNV this afternoon with a
thunderstorm with TEMPO group included between 20z and 23z.
MVFR conditions and gusty winds expected in any thunderstorm
activity. Sustained east-southeasterly surface winds will
continue to prevail at 7 to 11 knots this afternoon, with
decreasing winds tonight and shifting to a southeast direction.
A west coast seasbreeze is anticipated Monday with high
pressure moving south of the region. Most convection for
terminals will occur toward the tail end of this TAF period
or afterward in the mid to late afternoon.

&&

.MARINE...

Ridge of high pressure north of the area will sink southward
through the upcoming week as a trough of low pressure moves
toward north GA and the Carolinas. East to southeast winds near
10 kt this afternoon will begin to transition to southerly
Tonight, then southwesterly during the first half of the upcoming
week. Speeds should be generally 10-15 kt. Seas are expected to be
2-4 ft during the period. Main short-term weather concerns will
be the potential for thunderstorms over the area waters the next
few days.

Rip Currents: Moderate through Tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  93  73  92  74 /  10  50  20  70  20
SSI  77  91  78  92  77 /  10  30  20  60  30
JAX  73  92  75  94  75 /  10  60  30  70  20
SGJ  74  91  74  91  75 /  10  60  30  70  20
GNV  72  90  73  90  74 /  30  70  40  70  10
OCF  72  90  73  90  74 /  40  70  40  70  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 26, 3:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
410 PM EDT Sun Jul 26 2020

FLZ037-140-240-262045-
Central Marion FL-Putnam FL-Eastern Marion FL-
410 PM EDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND WEST
CENTRAL PUTNAM COUNTIES UNTIL 445 PM EDT...

* At 410 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Orange Springs, or 7 miles
  northeast of Fort McCoy, moving northwest at 10 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Fort McCoy, Juniper Springs, Lynne, Orange Springs, Hog Valley and
  Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2944 8206 2956 8206 2965 8193 2918 8171
      2912 8192
TIME...MOT...LOC 2010Z 134DEG 10KT 2947 8192

NELSON

The radar

The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Putnam

When
July 26, 3:30 PM EST
Where
Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
Reported by
Emergency Manager
Coordinates
29.650, -81.660

Urban flooding occurred in parts of Palatka. Rainfall amounts range from a public station off of Crill Ave and Cleveland Ave of 2.35 inches to 3.66 inches in East Palatka along Louis Broer Rd West. Most of this rainfall occurred within a couple of hours.

Lightning, Putnam

When
July 27, 3:15 PM EST
Where
Putnam County, 0.69 mi S of Palatka Kay Arkin Ar
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.640, -81.680

The Putnam EOC was struck by lightning. There was about $5k in damage. The time of damage was based on lightning data.

Thunderstorm Wind, Putnam

When
July 27, 3:15 PM EST
Where
Putnam County, 4.15 mi WSW of Bostwick
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.740, -81.690

Trees were blown down onto power lines which caused widespread power outages.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899393, 899394, 899395.